Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2017, Article ID 9436095, 2 pages
https://doi.org/10.1155/2017/9436095
Case Report

A Case of Status-Epilepticus-Associated Transient Hyperammonemia in the Emergency Department

Department of Pharmacy, Memorial Hermann-Texas Medical Center, 6411 Fannin Street, Houston, TX 77030, USA

Correspondence should be addressed to Brittany Pelsue; moc.liamg@pb.euslepb

Received 19 September 2017; Accepted 6 December 2017; Published 24 December 2017

Academic Editor: Vasileios Papadopoulos

Copyright © 2017 Brittany Pelsue and Jonathan G. Rogg. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This report describes a case of transient hyperammonemia following tonic-clonic status epilepticus with an initial ammonia level of 537 Umol/L. This appears to be the highest transient ammonia level reported in the literature in this clinical scenario. This is an affirmation that an initial elevated ammonia level in the absence of hepatic dysfunction should be interpreted with caution when associated with status epilepticus. Repeat levels should be drawn to identify transient hyperammonemia and determine the need for treatment if levels do not decrease.